Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Menopause

How to minimize hormone withdrawal

01/22/2009

Question:

I am 56 years old. 15 years ago I was treated for Lymphoma with chemotherapy. This rendered me infertile. After about 7 years I was nearly free of menopausal symptoms, but a bone density scan indicated significant osteoporosis. My doctor insisted I commence HRT and Fosamax. I refused the Fosamax but after some consideration I agreed to use Ogen .625mg and Provera 2.5mg which I hoped were the lowest doses likely to be effective.

Since then, medical opinion has changed and my current doctor wants me to stop taking these hormones. Unfortunately, he allowed Premarin 0.625 to be dispensed as a replacement for Ogen 0.625, not realising it is twice as potent.

Having discontinued use of these drugs in the past with bad results, I`m quite anxious about doing so again.I am also taking 20mg fluoxetine.

What I want to know is, how can I reduce the dosage by say, a quarter, rather than halving? Is it possible to take Premarin .625 for two days running followed by half that dose on day three? What effect could I expect from that? Also, should I maintain the Provera at 5mg while I lower the oestrogen or attempt to reduce it at the same time? I`m told that the Provera is more likely to produce `nasty` symptoms.

My pharmacist is of the opinion that there is no `half life` as such when applied to hormones and that a gradual reduction is not going to work. A gynecologist suggested I should go `cold turkey` ... obviously she has not experienced a surgically induced menopause. Hope you have some exciting ideas. Thanks for your help and sorry for the long-windedness.

Answer:

The data would suggest that it really doesn't matter how you discontinue the hormones. You can stop abruptly, or taper with lower doses. There are lower doses of Prempro on the market if you chose this route. Symptoms peak at 2 months off of the hormone therapy, then continuously improve. Since you did well prior to the hormone therapy, I suspect you might have some mild symptoms when you first discontinue the medications, but will ultimately do very well.

For more information:

Go to the Menopause health topic, where you can:

Response by:

Cynthia B Evans, MD Cynthia B Evans, MD
Clinical Associate Professor of Obstetrics & Gynecology
College of Medicine
The Ohio State University